Flood, Johnson
- When
- May 10, 8:00 AM CST to May 11, 8:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
They were the South Grand River near Urich, Big Creek near Blairstown, Petite Saline Creek near Boonville, the Blackwater River near Blue Lick and Valley City, and the Moniteau Creek near Fayette.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Thunderstorms with very heavy rains on May 10th, caused several rivers and creeks to have minor flooding.They were the South Grand River near Urich, Big Creek near Blairstown, Petite Saline Creek near Boonville, the Blackwater River near Blue Lick and Valley City, and the Moniteau Creek near Fayette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 1:50 AM CST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 250 AM CDT SAT MAY 10 2003 SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE TROUGH OVER CENTRAL/SOUTHERN ROCKIES BEGINNING TO EJECT INTO HIGH PLAINS...AS 120KT 250MB JET STREAK ROUNDS BASE OF TROUGH. AHEAD OF THIS FEATURE CONVERGENCE ALONG NOSE OF 60+KT LOW LEVEL JET FEEDING MCS ACROSS CENTRAL/EASTERN KANSAS...WHILE ADDITIONAL CONVECTION DEVELOPS FURTHER EAST ACROSS EAST CENTRAL KS/WEST CENTRAL MO IN BAND OF WARM AIR/THETA-E ADVECTION. EXPECT CONVECTION TO CONTINUE TO INCREASE IN AREAL COVERAGE ACROSS AREA THROUGH SUNRISE AS IT SHIFTS NORTH ALONG 850MB THETA-E GRADIENT. PLAN TO ALLOW FLOOD WATCH TO EXPIRE THIS MORNING...AS CONVECTION SHOULD MOVE OUT OF WATCH AREA BY SUNRISE. AT THE SURFACE...LOW CURRENTLY OVER OK PANHANDLE WITH FRONTAL BOUNDARY EXTENDING EASTWARD ACROSS SOUTH CENTRAL KS INTO CENTRAL MO. AS JET STREAK SPREADS ACROSS REGION THIS AFTERNOON...SURFACE LOW PROGGED TO MOVE NORTHEAST ALONG BOUNDARY...WHICH WILL LIFT NORTHWARD THROUGH FORECAST AREA TODAY. AS FRONT LIFTS NORTH...EXTREMELY UNSTABLE AIRMASS PROGGED TO SPREAD ACROSS AREA...WITH SBCAPE OF 4000-5000 J/KG INDICATED ON META PROG SOUNDINGS. EXPECT NEW ROUND OF CONVECTION TO DEVELOP NEAR SURFACE LOW OVER NORTH CENTRAL MO THIS AFTERNOON...THEN EXPAND SOUTHWARD ALONG SURGING DRYLINE. DEEP LAYER SHEAR MORE THAN SUFFICIENT FOR SUPERCELLS WITH ISOLATED TORNADOES...ESPECIALLY ACROSS NORTH CENTRAL/NORTHEAST MO IN REGION OF BACKED SURFACE FLOW AHEAD OF LOW. CONVECTION SHOULD SHIFT EAST THIS EVENING AS DRYLINE/FRONT PUSHES INTO EASTERN MO/WESTERN IL. SEAMAN 351 PM FRI MAY 9... ANOTHER ACTIVE NIGHT LOOKS TO BE IN STORE FOR EAST KANSAS AND NORTHERN MISSOURI. SATELLITES AND SURFACE OBSERVATIONS INDICATE THAT THE SURFACE BOUNDARY LEFT OVER FROM LASTNIGHT HAS CONTINUED TO WALLOW AROUND CENTRAL MISSOURI TODAY. LATEST OBS WOULD PLACE THE BOUNDARY ACROSS WICHITA THROUGH KANSAS CITY TO SOMEWHERE JUST SOUTH OF KIRKSVILLE. LOW LEVEL WINDS INDICATE A LACK OF SIGNIFICANT CONVERGENCE CURRENTLY ALONG THE FRONT...AND WITH A WEAK RIDGE BUILDING ACROSS THE REGION TODAY...THERE IS LITTLE UPPER LEVEL SUPPORT FOR CONVECTION. ON THE OTHER HAND DEWPOINTS SOUTH OF THE BOUNDARY ARE IN THE 70+ RANGE. SGF HAD AN 18Z SOUNDING...CAPES WHERE ABOVE 4000 J/KG WITH STEEP MID-LEVEL LAPSE RATES OF 7+ C/KM. THE SOUNDING IS SHOWING A WEAK CAP ACROSS SOUTHERN MISSOURI...BUT MODELS PROG A VORT MAX TO WORK ITS WAY FROM TX THROUGH WEST OK AND INTO SOUTH/CENTRAL MO TONIGHT. I ANTICIPATE THAT THIS SHOULD WEAKEN ANY REMAINING CAP ALONG AND SOUTH OF THE BOUNDARY AND POP OFF SOME STORMS. THE THUNDERSTORMS STARTING TO GO THIS AFTERNOON IN OK BACK THIS IDEA UP. AS THE THE VORT MAX MOVES INTO MO OVERNIGHT THE NOSE OF THE LLJ SHOULD BACK ACROSS THE BOUNDARY. THIS WILL SET UP THE SOUTHERN HALF OF OUR COUNTY WARNING AREA FOR STRONG CONVECTION OVERNIGHT. THE HODOGRAPHS INDICATE THAT LINES/MULTI-CELL THUNDERSTORMS WOULD BE THE MAIN THREAT SOUTH OF A LINE FROM KANSAS CITY THROUGH MOBERLY. THEREFORE HAIL AND STRONG WINDS LOOK TO BE THE MAIN THREAT WITH OUR OVERNIGHT SEVERE WEATHER. ADDITIONALLY...WITH A HIGH AMOUNT OF MOISTURE POOLING ALONG THE BOUNDARY HEAVY RAIN COULD BE A PROBLEM OVER NIGHT. FLOOD GUIDANCE VALUES FOR CENTRAL MISSOURI ARE A BIT LOW GIVEN ALL THE RECENT RAINS THAT HAVE MOVED THROUGH THE AREA. THEREFORE WE HAVE GONE WITH A FLOOD WATCH SOUTH OF A LINE FROM MOBERLY TO ODESSA TO CLINTON. FOR TOMORROW MORE ACTIVE WEATHER IS ON TAP. A WEST COAST TROUGH WILL SWING THROUGH THE MIDWEST SATURDAY SPINNING UP A NICE SURFACE LOW IN THE PANHANDLE OF TX/OK. THIS IS FORECASTS TO LIFT THROUGH MISSOURI DURNING THE AFTERNOON AND EVENING HOURS. THE BEST DYNAMICS INDICATE THAT STRONG THUNDERSTORMS COULD LIGHT UP ACROSS NORTHERN MISSOURI EAST OF A LINE FROM BETHANY TO BUTLER. WITH THE UPPER LEVEL JET MOVING ACROSS MISSOURI...AND A BOUNDARY FLOATING AROUND IN OUR CENTRAL SECTION...THE MODEL SOUNDINGS SHOW THAT THERE SHOULD BE ENOUGH HILICITY MAKE SUPERCELL THUNDERSTORMS A POSSABLITLY. WITH THIS COMES THE THREAT OF HAIL...STRONG WINDS AND ISOLATED TORNADOS TOMORROW AFTERNOON AND EVENING. CUTTER .EAX... KS...NONE. MO...FLOOD WATCH UNTIL 5 AM FOR ZONES MOZ033...MOZ038>040... MOZ044>046...MOZ054.
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 626 AM CDT SAT MAY 10 2003 ...SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS...HAIL AND ISOLATED TORNADOS EXPECTED THIS AFTERNOON AND EARLY TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ALONG AND JUST EAST OF A FRONTAL BOUNDARY...THAT WILL EXTEND FROM SOUTHEAST KANSAS INTO NORTHWEST MISSOURI. THE MOST LIKELY AREAS TO SEE SUPERCELL ACTIVITY...WHICH COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOS...WILL BE EAST OF A LINE FROM BETHANY TO BUTLER. HEAVY RAIN WILL ALSO BE POSSIBLE TONIGHT ACROSS ALL OF EASTERN KANSAS AND NORTHERN MISSOURI. PORTIONS OF CENTRAL MISSOURI THAT RECEIVED HEAVY RAIN OVERNIGHT SHOULD BE ADVISED THAT IF MORE HEAVY RAIN OCCURS THIS AFTERNOON THAT IT WILL LEAD TO FLOODING PROBLEMS. A FLOOD WATCH MAY BE REQUIRED LATER THIS MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY FOR NEXT WEEK THUNDERSTORMS WILL BE POSSIBLE AGAIN TUESDAY NIGHT THROUGH THURSDAY AS ANOTHER FRONTAL BOUNDARY MOVES INTO EAST KANSAS AND NORTHERN MISSOURI. THESE STORMS HAVE THE POTENTIAL TO PRODUCE SEVERE WEATHER ACROSS ALL OF EASTERN KANSAS AND NORTHERN MISSOURI. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON EAST OF A LINE FROM BETHANY TO BUTLER MISSOURI. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. CUTTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 AM KEARNEY MO WIND DAMAGE
05/10/03 CLAY CONSIDERABLE STRAIGHT
LINE DAMAGE TO A
COMMERCIAL STRIP MALL
REPORTED BY KEARNEY
FIRE. ROOF OFF OF A
BUSINESS...LOCATED NEAR
INTERSECTION OF 92 AND
33 HIGHWAY.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
632 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1119 PM 3 S LAMONTE MO .88 INCH HAIL
05/09/03 PETTIS REPORTED BY EMERGENCY
MANAGEMENT.
1119 PM 3 S LAMONTE MO .88 INCH HAIL
05/09/03 PETTIS
0338 AM BLUE SPGS MO .75 INCH HAIL
05/10/03 JACKSON REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0347 AM CLINTON MO .75 INCH HAIL
05/10/03 HENRY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0430 AM SEDALIA MO 1 INCH HAIL
05/10/03 PETTIS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0434 AM KEARNEY MO .88 INCH HAIL
05/10/03 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0435 AM SMITHVILLE MO 70 MPH TSTM GUST
05/10/03 CLAY
0440 AM SMITHVILLE MO WIND DAMAGE
05/10/03 CLAY REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0445 AM KEARNEY MO WIND DAMAGE
05/10/03 CLAY CONSIDERABLE STRAIGHT
LINE DAMAGE TO A
COMMERCIAL STRIP MALL
REPORTED BY KEARNEY
FIRE. ROOF OFF OF A
BUSINESS...LOCATED NEAR
INTERSECTION OF 92 AND
33 HIGHWAY.
0500 AM GARDNER KS .75 INCH HAIL
05/10/03 JOHNSON PENNY HAIL REPORTED BY
EMERGENCY MANAGEMENT.
0500 AM HILLSDALE KS 60 MPH TSTM GUST
05/10/03 MIAMI REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 AM BELTON MO .75 INCH HAIL
05/10/03 CASS REPORTED BY EMERGENCY
MANAGEMENT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 AM 3 W RICHMOND MO 60 MPH TSTM GUST
05/10/03 RAY REPORTED BY COOPERATIVE
OBSERVER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
801 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0331 AM BOONVILLE MO .88 INCH HAIL
05/10/03 COOPER REPORTED BY LAW
ENFORCEMENT OFFICIAL.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
819 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 AM 3 NW PARKVILLE MO WIND DAMAGE
05/10/03 PLATTE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TREES DOWN AT I-435 AND
45 HIGHWAY. ALSO ON
N HIGHWAY SOUTH OF
PLATTE CITY.The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359200, 5359203, 5359201, 5359199, 5359204, 5359202.